Skip to content Skip to navigation

'Not a good drug to grow old with'

October 13, 2014
by Kathleen Mears
| Reprints

Six months after the fall that caused my quadriplegia at age 19, I developed a large bald spot on the back of my head. My mother, a former beautician, told my doctor about it and he prescribed Valium 2 mg twice a day. I was told it was for muscle spasms and it did give me relief. I was a bit logy taking Valium, but I continued to take it. During my 20s and 30s, my dosage was upped to a maximum of 5 mg three times a day.

Two years after I moved to a nursing home, the facility received a directive from the state department of health to cut back on resident psychotropic drugs. I was told my dose was being lowered from 5 mg to 2 mg twice a day. I was astonished! I had never had my dosage lowered by much so quickly. I suggested I write a letter to the department of health and ask for a more gradual reduction. The assistant director of nursing told me not to worry. She said that if I had side effects, they would increase my dosage.

Four months later I began to have cold sweats, which soaked me from head to foot. I had a hard time getting in and out of bed. I was exhausted and felt sick all the time. The nurses and doctor were trying to figure out what was wrong. That is when I was reminded I was taking 4 mg of Valium a day.

My attorney and I asked that I be sent to the hospital to have my medicines evaluated and the dosages adjusted. Instead, the nursing home asked me what I thought they should do. I asked them to put me on 5 mg of Valium twice a day to see if that would help. Within a few days I felt better, but it took a few months for me to recover. After that, I was wary about lowering my dosage.

This past spring I had a fainting spell and a couple of incidents of low pulse oxygen. Since I have read that benzodiazepines can cause problems for those over 65, I wondered if Valium could be the culprit. At my doctor's appointment in June, I asked if my Valium dosage (2 mg, 3 times a day) could be reduced. In the last few years I noticed feeling quite warm and irritable after taking my 5 p.m. dose. My doctor agreed to eliminate that dose.

I experienced side effects of nausea and diarrhea, which waned eventually. I felt better without the afternoon Valium. I wanted to lower my morning dosage further. But when I talk to my nurse, she felt I needed the drug and should take it. When I saw my doctor earlier this month, I asked if my morning dose could be lowered to 1 mg and he agreed. Since the pharmacy does not package half tablets, the nurses must split the Valium and destroy the other half.

Since I have reduced my Valium intake, I have less trouble breathing and I am less irritable. I am more clearheaded, think faster and no longer feel constantly frustrated.

I had a doctor many years ago who always said, "Valium is not a good drug to grow old with."


Kathleen Mears

Kathleen Mears has been a nursing home resident in Ohio for 20 years. She is an incomplete...